Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 19, NWS Blacksburg, VA

May 19, 2001Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 19, 2001, 5:30 PM EDT for Halifax County, Virginia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 2001, 5:30 PM EDT (21:30 UTC)
Expired
May 19, 2001, 6:15 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Halifax County, VA

What was reported inside it

TimeReportWhereRemark
May 19, 5:50 PM EDTThunderstorm WindSouth Boston, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 192131
SVRRNK
VAC083-192215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT SAT MAY 19 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 615 PM EDT.

* AT 528 PM EDT...RADAR AND SPOTTERS INDICATED A SEVERE THUNDERSTORM
  5 MILES SOUTHWEST OF NATHALIE...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO 1.75 INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 615 PM EDT INCLUDE
  NATHALIE...
  HALIFAX...
  SOUTH BOSTON...

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO eTHE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$

02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:45 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 19, 2:45 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
245 PM EDT SAT MAY 19 2001

KFCX WSR-88D INDICATED SCT CONVECTION (SHOWERS AND THUNDERSTORMS)
DEVELOPING QUICKLY THIS AFTERNOON ESP ALONG THE WESTERN PORTION OF
CWA. SFC LOW NEAR PAH CLEARLY DEFINED ON AWIPS VISIBLE SATELLITE
IMAGE. THANKS FOR THE RAPID SCAN. SHORTWAVE WILL PROPEL SFC FRONTAL
BOUNDARY SLOWLY SOUTH THIS AFTERNOON AND EVENING. THE FRONT WILL
DRIFT TOWARDS THE VA/NC BORDER...THEN STALL IN RESPONSE TO THE APCHG
85H LOW OVER TN. THE MAIN SVR WX THREAT FOR HAIL...WINDS AND HEAVY
RAIN FOR THIS AFTERNOON AND EVENING WILL BE SOUTH OF FRONT IN THE
MOIST AND UNSTABLE AIR. WITH RECENT RAINS...WILL HAVE TO MONITOR SE
WV AND WESTERN VA FOR POTENTIAL FLASH FLOOD WATCH. THUNDERSTORMS
ARE PROGRESS BUT WILL HAVE TO WATCH FOR TRAINING ECHOES. BEST CAPES
(2000 PLUS ) AND LIS ( MINUS 5) PROGD TO BE ACRS SOUTHSIDE. ETA AND
NGM ARE SHOWING A SLOWER SEWD MOVEMENT OF THE CONVECTIVE VORT INIT
OVR WRN TN SAT NIGHT INTO SUN MORNING AS IT MOVES ACRS THE SERN U.S.
BOTH OF THESE MODELS ARE SLOWER WITH THIS VORT...THE ETA IS TRENDING
SLIGHTLY FARTHER TO THE SOUTH AND THE NGM SLIGHTLY FARTHER TO THE
NORTH FROM THEIR PREV RUN. I MADE SOME ADJUSTMENTS TO POPS ON
SUNDAY. FRONTAL BNDRY WILL STILL BE DRAPTED ACRS REGION AND EAST
UPSLOPE FLOW MAY GENERATE SOME SHOWERS. IN THE EXTENDED
PERIOD...CLOSED LOW PROGD TO DEVELOP OVER OHIO VALLEY. UNABLE TO
REVIEW ALL THE LONG RANGE MODELS...WILL NOT MAKE TO MANY CHANGES.
ZONES WILL BE OUT BY 400 PM. HAVE A GOOD EVENING.

FCSTID = 7
PRELIMINARY CCF NUMBERS
ROA   60  72  55  75 /  50  40  20  10
LYH   60  72  55  75 /  50  40  20  10
DAN   62  77  60  78 /  60  50  30  10
BLF   57  70  55  72 /  60  50  30  10
LWB   53  70  52  72 /  60  40  20  10
BCB   57  70  55  72 /  60  50  30  10
TNB   57  71  55  70 /  60  50  30  10

.RNK...
NC...NONE.
VA...NONE.
WVr...NONE.

07

In the hours before

Local storm report, May 19, 4:37 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
437 PM EDT SAT MAY 19 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....x

0432 PM    ALTAVISTA                 VA   1.00 INCH HAIL
05/19/01   CAMPBELL                       REPORTED BY SPOTTERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:12 PM EDTSevere Thunderstorm WarningRNKHalifax33 min
May 19, 3:54 PM EDTFlash Flood WarningRNKGiles3 hr
May 19, 4:21 PM EDTSevere Thunderstorm WarningRNKCampbell39 min
May 19, 4:28 PM EDTSevere Thunderstorm WarningRNKFloyd, Pulaski47 min
May 19, 4:41 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania49 min
May 19, 5:00 PM EDTSevere Thunderstorm WarningRNKGiles30 min
May 19, 5:27 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville48 min
May 19, 5:42 PM EDTSevere Thunderstorm WarningRNKFranklin33 min
May 19, 5:52 PM EDTFlash Flood WarningRNKHalifax113 min
May 19, 6:07 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville38 min
May 19, 6:41 PM EDTFlash Flood WarningRNKHenry, City of Martinsville2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.